Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 6, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 31, 2008, 4:06 AM CDT for Atchison County, Doniphan County, Kansas; Holt County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2008, 4:06 AM CDT (09:06 UTC)
- Expired
- Mar 31, 2008, 4:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
Counties Atchison County, KS, Doniphan County, KS, Holt County, MO
The radar
The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 4:32 AM CDT | HAIL 1 | 3 W Highland, KS | QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 436 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 310906
SVREAX
KSC005-043-MOC087-310945-
/O.NEW.KEAX.SV.W.0006.080331T0906Z-080331T0945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 AM CDT MON MAR 31 2008
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ATCHISON COUNTY IN NORTHEAST KANSAS
DONIPHAN COUNTY IN NORTHEAST KANSAS
SOUTHEASTERN HOLT COUNTY IN NORTHWEST MISSOURI
* UNTIL 445 AM CDT
* AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR MUSCOTAH...OR 13 MILES NORTHWEST OF
NORTONVILLE...AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHWEST OF LANCASTER BY 415 AM CDT.
DENTON BY 425 AM CDT.
7 MILES SOUTHEAST OF HIGHLAND BY 430 AM CDT.
TROY BY 435 AM CDT.
9 MILES SOUTHEAST OF OREGON BY 445 AM CDT.
THE TOWNS OF HURON...LEONA...SEVERANCE...BENDENA AND FANNING ARE ALSO
IN THE PATH OF THIS SEVERE THUNDERSTORM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.
LAT...LON 3977 9492 3942 9549 3949 9558 3956 9556
3965 9557 3966 9555 3966 9534 3991 9534
4006 9522
TIME...MOT...LOC 0906Z 226DEG 46KT 3956 9548
$$
212 follow-up statements
000
WWUS53 KEAX 310921
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 AM CDT MON MAR 31 2008
KSC005-310930-
/O.CAN.KEAX.SV.W.0006.000000T0000Z-080331T0945Z/
ATCHISON KS-
420 AM CDT MON MAR 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ATCHISON COUNTY IS
CANCELLED...
AT 418 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT MONDAY
MORNING FOR NORTHEAST KANSAS AND NORTHWESTERN MISSOURI.
LAT...LON 4006 9522 3978 9493 3976 9494 3964 9529
3965 9534 3969 9535 3970 9534 3991 9534
TIME...MOT...LOC 0920Z 226DEG 46KT 3973 9535
$$
KSC043-MOC087-310945-
/O.CON.KEAX.SV.W.0006.000000T0000Z-080331T0945Z/
DONIPHAN KS-HOLT MO-
420 AM CDT MON MAR 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HOLT AND DONIPHAN COUNTIES UNTIL 445 AM CDT...
AT 418 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR EVEREST...OR 12 MILES SOUTHWEST OF
HIGHLAND...MOVING NORTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DENTON BY 425 AM CDT.
HIGHLAND BY 430 AM CDT.
7 MILES NORTHWEST OF TROY BY 435 AM CDT.
7 MILES SOUTHEAST OF FOREST CITY BY 440 AM CDT.
OREGON BY 445 AM CDT.
THE TOWNS OF SEVERANCE...BENDENA...FANNING AND IOWA POINT ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT MONDAY
MORNING FOR NORTHEAST KANSAS AND NORTHWESTERN MISSOURI.
LAT...LON 4006 9522 3978 9493 3976 9494 3964 9529
3965 9534 3969 9535 3970 9534 3991 9534
TIME...MOT...LOC 0920Z 226DEG 46KT 3973 9535
$$
21000
WWUS53 KEAX 310937
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 AM CDT MON MAR 31 2008
KSC043-MOC087-310945-
/O.CON.KEAX.SV.W.0006.000000T0000Z-080331T0945Z/
DONIPHAN KS-HOLT MO-
437 AM CDT MON MAR 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HOLT AND DONIPHAN COUNTIES UNTIL 445 AM CDT...
AT 432 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR HIGHLAND...MOVING NORTHEAST AT 45
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTHEAST OF OREGON BY 440 AM CDT.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT MONDAY
MORNING FOR NORTHEAST KANSAS AND NORTHWESTERN MISSOURI.
LAT...LON 4006 9522 3978 9493 3976 9494 3969 9515
3967 9529 3968 9532 3970 9534 3991 9534
TIME...MOT...LOC 0937Z 231DEG 46KT 3986 9513
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 4:00 AM CDT, 6 minutes earlier.
Area forecast discussion, Mar 31, 4:00 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 400 AM CDT MON MAR 31 2008 .DISCUSSION... INTERESTING SCENARIO WITH A COUPLE OF SHORT WAVES EMBEDDED IN TROUGHING OVER THE WEST. ONE WAVE THIS MORNING IN NORTHWEST KANSAS WILL BE MOVING INTO SOUTHEAST SOUTH DAKOTA BY MID MORNING...WHILE A SECOND WAVE IN NEW MEXICO AT 12Z WILL MOVE INTO SOUTHWEST KANSAS AND THE TEXAS PANHANDLE BY 18Z. A STRONG UPPER JET IN THE BASE OF THE TROUGH WILL BE CUTTING ACROSS TEXAS TODAY...BUT AN OFFSHOOT OF THIS JET WILL BE DEVELOPING WITH ACROSS KANSAS AND INTO EASTERN NEBRASKA WITH THE FIRST SHORT WAVE. ALREADY SEEING THE EFFECTS OF THESE TWO WAVES WITH A CLUSTER OF STORMS ACROSS NORTHEAST KANSAS AND A SECOND CLUSTER ACROSS NORTHEAST OKLAHOMA. FOR THIS MORNING...EXPECT STORMS IN KANSAS TO CONTINUE TO TRACK TO THE NORTHEAST ACROSS NORTHWEST PORTIONS OF FORECAST AREA. THESE STORMS WILL BE ELEVATED TO THE NORTH OF A SURFACE LOW THAT WILL BE MOVING TO NEAR TOPEKA BY 12Z. MAIN THREAT FROM THESE STORMS WILL BE HAIL. MAY ALSO SEE SCATTERED STORMS DEVELOPING IN THE WARM SECTOR...BUT MAIN SHOW FOR STORMS IN THE FORECAST AREA WILL BE WITH THE COLD FRONT AS IT SWINGS THROUGH THE REGION MAINLY IN THE AFTERNOON. ONE INHIBITING FACTOR FOR STORMS THIS AFTERNOON WILL BE THE PERSISTENT CLOUD COVER...SO DESPITE AREA COMING INTO THE WARM SECTOR OF THE STORM...TEMPERATURES WILL STRUGGLE A BIT. STILL MODELS ADVERTISE SBCAPES CLIMBING INTO THE 1000 TO 1200 RANGE THIS AFTERNOON AHEAD OF THE FRONT...WITH RAPIDLY WEAKENING CAP. UNIDIRECTIONAL SHEAR PROFILES WOULD SUPPORT HAIL AND DAMAGING WINDS WITH BOWING SEGMENTS THAT DEVELOP WITH STORMS ON THE FRONT...WITH THE TORNADIC THREAT LESS LIKELY THIS FAR NORTH. SEVERE THREAT WILL END WITH FRONTAL PASSAGE...AND THE COLDER AND DRIER AIR POURS IN BEHIND THE FRONT TONIGHT. NEXT CHANCE OF STORMS WILL ARRIVE LATER ON WEDNESDAY AS NEXT IN THE SERIES OF SHORT WAVE TROUGHS HEADS TO THE REGION MID WEEK. PC && .AVIATION... /1239 AM CDT MON MAR 31 2008/ FOR THE 06Z TAFS...WARM FRONT ABOUT 50-75 MILES SOUTH OF THE KC METRO WILL LIFT VERY SLOWLY NWD THROUGH THE NIGHT...REACHING KCI AT AROUND 13Z. IFR-VLIFR CIGS WILL CONTINUE UNTIL WARM FRONTAL PASSAGE WITH VSBYS POSSIBLY LOWERING TO ONE HALF MILE AT TIMES...ESPECIALLY AT STJ AND MCI. ISENTROPIC LIFT NORTH OF THE WARM FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS BETWEEN 08Z AND 11Z. ONCE THE WARM FRONT MOVES THROUGH JUST AFT SUNRISE...CONDITIONS WILL IMPROVE TO MVFR. A COLD FRONT WILL TRIGGER A LINE OF SHOWERS AND THUNDERSTORMS DURING THE EARLY TO MID AFTN HOURS WITH A WIND SHIFT TO THE NW AFT 21Z. MVFR CIGS WILL LINGER BEHIND THE FRONT UNTIL AROUND 03Z. DB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Mar 30, 1:00 PM CDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SUN MAR 30 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 100 PM CDT SUN MAR 30 2008 ...SEVERE WEATHER POSSIBLE THROUGH EARLY MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND EASTERN KANSAS THIS EVENING...MAINLY ALONG AND NORTH OF A WARM FRONT THAT WILL BE STEADILY LIFTING THROUGH THE AREA. DESPITE COOL CONDITIONS AT THE SURFACE...A WARM...MOIST AND UNSTABLE AIRMASS ALOFT AND INCREASING WIND SHEAR WILL ALLOW SOME OF THESE STORMS TO BECOME SEVERE OVERNIGHT AS THEY PUSH INTO EXTREME EASTERN KANSAS AND NORTHWEST MISSOURI. LARGE HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE...WITH THE GREATEST THREAT NORTHWEST OF A KANSAS CITY TO TRENTON LINE AFTER 9 PM. HEAVY RAINFALL WILL ALSO ACCOMPANY THIS ACTIVITY WITH AMOUNTS GREATER THAN ONE INCH EXPECTED LOCALLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE ONGOING IN NORTHERN MISSOURI AT THE START OF THE DAY ON MONDAY...GENERALLY TO THE NORTH OF THE WARM FRONT. HEAVY RAIN WILL BE THE MAIN THREAT FROM THIS ACTIVITY. FURTHER SOUTH...A WARM AND HUMID AIRMASS WILL QUICKLY OVERSPREAD THE AREA AS SOUTHERLY WINDS BECOME QUITE GUSTY. DEPENDING ON THE AMOUNT OF SUNSHINE OBSERVED...THUNDERSTORMS ARE EXPECTED TO BECOME QUITE NUMEROUS ALONG AN ADVANCING COLD FRONT TOMORROW AFTERNOON...WITH THE THREAT FOR SEVERE WEATHER INCREASING DURING THE MID TO LATE AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE LIKELY TO ACCOMPANY MANY OF THESE STORMS. THERE IS ALSO A SMALL CHANCE THAT DISCRETE SUPERCELL THUNDERSTORMS COULD DEVELOP AHEAD OF THE COLD FRONT... POSING AN ADDITIONAL THREAT FOR TORNADOES. THIS ACTIVITY SHOULD SWEEP EAST OF THE REGION BEFORE 9 PM. HEAVY RAINFALL EXPECTED WITH ANY THUNDERSTORMS THAT OCCUR OVERNIGHT TONIGHT INTO THE DAY MONDAY. ALSO WIDESPREAD FLASH FLOODING IS NOT EXPECTED...PROLONGED OR REPEATED HEAVY RAINFALL COULD QUICKLY PRODUCE ONE TO TWO INCH RAIN AMOUNTS IN A GIVEN LOCATION...RESULTING IN LOCALIZED FLOODING. ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT MAINLY IN NORTHEAST KANSAS AND NORTHWEST MISSOURI...AND MAY BE NEEDED OVER MUCH OF THE OUTLOOK AREA DURING THE DAY ON MONDAY..ESPECIALLY AFTER 2 PM. GIVEN THE VERY STRONG WIND FIELDS ALOFT...THESE STORMS ARE EXPECTED TO MOVE QUICKLY...SO SPOTTERS ARE URGED TO BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS. BOOKBINDER
In the hours before
Special weather statement, Mar 31, 3:43 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 343 AM CDT MON MAR 31 2008 MOZ002-011-012-310915- ANDREW-HOLT-NODAWAY- 343 AM CDT MON MAR 31 2008 ...SIGNIFICANT WEATHER ALERT FOR HOLT...NORTHWESTERN ANDREW AND SOUTHERN NODAWAY COUNTIES UNTIL 415 AM CDT... AT 338 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITE CLOUD...OR 8 MILES NORTH OF HIGHLAND...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL BE NEAR... 7 MILES SOUTHEAST OF MOUND CITY BY 350 AM CDT. 8 MILES NORTHWEST OF FILLMORE BY 355 AM CDT. MAITLAND BY 405 AM CDT. 8 MILES SOUTHEAST OF SKIDMORE BY 410 AM CDT. THE TOWNS OF GRAHAM AND ARKOE ARE ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. 21
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 4:47 AM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 43 min |
| Mar 31, 4:57 AM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 18 min |
| Mar 31, 5:37 AM CDT | High Wind Warning | EAX | Linn, Miami | 4 hr |
| Mar 31, 7:14 AM CDT | Wind Advisory | EAX | Atchison, Johnson, Leavenworth, Wyandotte | 2 hr |
| Mar 31, 10:38 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 37 min |
| Mar 31, 11:14 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 46 min |
| Mar 31, 4:17 AM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 23 min |
| Mar 31, 5:26 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, DeKalb, Gentry, Harrison, Nodaway, Worth | 41 min |
| Mar 31, 9:56 AM CDT | High Wind Warning | EAX | Chariton, Cooper, Howard, Pettis, Randolph, Saline | 2 hr |
| Mar 31, 12:37 PM CDT | Areal Flood Advisory | EAX | Bates | 5 hr |
| Mar 31, 12:42 PM CDT | Areal Flood Advisory | EAX | Henry | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.